Letter to the Editor
Acute alcohol withdrawal accompanied by posterior reversible encephalopathy syndrome
Article first published online: 15 APR 2013
© 2013 The Authors. Psychiatry and Clinical Neurosciences © 2013 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 67, Issue 3, page 189, April 2013
How to Cite
Ishikawa, H., Natsume, N., Matsui, K. and Tsuda, H. (2013), Acute alcohol withdrawal accompanied by posterior reversible encephalopathy syndrome. Psychiatry and Clinical Neurosciences, 67: 189. doi: 10.1111/pcn.12033
- Issue published online: 15 APR 2013
- Article first published online: 15 APR 2013
- Manuscript Accepted: 22 JAN 2013
- Manuscript Revised: 21 JAN 2013
- Manuscript Received: 17 OCT 2012
POSTERIOR REVERSIBLE ENCEPHALOPATHY SYNDROME (PRES) is a reversible encephalopathy, characterized by headaches, convulsions, and visual disturbances. It is associated with vasogenic edema and is predominantly attributable to hypertension and some medical treatments. Several cases of PRES have been reported in patients with alcoholism.[2-4] In one case, acute alcohol withdrawal (AAW) was suggested as a potential cause. We present a case of AAW accompanied by PRES.
A 28-year-old woman was admitted because of acute pancreatitis on day 0. Other than drinking heavily for 2 years, her medical history was unremarkable. She was conscious during admission with a blood pressure of 112/82 mmHg. Physical examination revealed finger tremors and excess sweating. Blood tests showed increased hepatic and pancreatic enzymes (aspartate aminotransferase, 509 IU/L; alanine aminotransferase, 157 IU/L; alkaline phosphatase, 416 IU/L; amylase, 419 U/L; lipase, 933 IU/L) and elevated serum C-reactive protein and blood glucose levels (0.5 mg/dl and 186 mg/dl, respectively). The B vitamins were sufficient (B1, 28 ng/mL; B12, 1040 pg/mL). Gabexate (300 mg/day), ulinastatin (50 000 units/day), and ranitidine (100 mg/day) were administered intravenously to treat acute pancreatitis. Convulsions began 8 h after admission, followed by acute delirium. Emergency computed tomography revealed no abnormalities. On day 1, she was referred for liaison consultation. She experienced confusion, disorientation, visual hallucinations, and occasional agitation. It was approximately 1–3 days since her last drink had been consumed.
Under the tentative diagnosis of AAW, diazepam (10 mg/day) and nitrazepam (5 mg/day) were administered, and the convulsions disappeared. On day 3, T2-weighted magnetic resonance imaging (MRI) revealed hyperintensities on cortical and subcortical regions in both the parietal and the frontal lobes, and subcortical regions in the left occipital and temporal lobe were also involved. Apparent diffusion coefficient maps showed high signals in these regions, suggesting they were vasogenic edemas. She became alert and showed no signs of delirium on day 3. Electroencephalography showed no epileptic discharges on day 6. On day 7, her general physical condition improved and food intake was permitted. On day 16, follow-up MRI showed no findings of PRES. She was discharged on day 17.
The patient was regarded as a typical case of AAW. Her transient symptoms and neuroradiological findings were consistent with PRES, and given that other causes of PRES (e.g. hypertension) were not found, we concluded that AAW was the underlying cause. Several cases of alcoholism accompanied by PRES, and with no history of hypertension, have been reported.[2-4] In one study, McKinney et al. suggested that PRES was due to AAW. This case study supports the hypothesis that AAW is one of the potential causes of PRES.